We’re all aware of the reported link between Isotretinoin (aka Roaccutane, Accure, Oratane), originally listed by the FDA in 1982 for the treatment of severe treatment refractory cystic acne, and depression & suicidality in some individuals.  Any suggestion of causality however remains hotly debated by the manufacturer of course & there is a recent small RCT not only refuting a relationship but claiming that via effectively resolving acne, patients’ depressive features decrease on this drug (Marron, Tomas-Aragones, Boira.  Anxiety, depression, quality of life and patient satisfaction in acne patients treated with oral isotretinoin. Acta Derm Venereol. 2013 Nov;93(6):701-6.). However most of us have read the media reports regarding tragic case studies, are aware of the warnings listed on the package insert and have met patients whose mental health problems appear to have been precipitated by use of the drug. 

The TGA reports that in the past 5 years 18 suicides have been documented in patients taking  Isotretinoin as a stand-alone drug & the adverse drug reaction database “links the drug to 14 other cases of suicidal ideation, 5 suicide ­attempts and 2 cases of intentional self-injury” (Medications link to teen suicide.  The Australian. 30th April 2014).  Keep in mind these are only the cases that have been reported.

But what does the science say?  One of the most insightful reviews I’ve read was published in the Journal of Clinical Psychiatry in 2012 (Bremner, Shearer & Mcaffery. Retinoic Acid and Affective Disorders: The Evidence for an Association), in which they pick apart the evidence on both sides of the fence.  In doing so they present a strong argument about the biological plausibility of the relationship between Isotretinoin & psychiatric symptoms, noting the particularly strong evidence from challenge-rechallenge (meaning the patient is taken on and off the drug and the psychiatric symptoms mirror this) & dose response studies.

Most helpful were the evidence-based proposed mechanisms they cite, which include inducement of a biotin deficiency via impairment of the biotinidase enzyme, altered methylation manifesting as elevated Hcy, impaired neurogenesis & neuronal metabolism in specific brain regions.  The primary neurotransmitter impacted appears to be serotonin with diminished synaptic levels & the reversal of all neurological changes are not guaranteed with drug discontinuation.

Other nutritional impacts are seen during & immediately following treatment, with raised lipid levels (esp. LDLs and TGs) and impaired vitamin D & calcium status (decreased 25(OH)D & serum Ca, raised PTH & ALP) (Ertugrul, Karadag, Tutal, Akin. Therapeutic hotline. Does isotretinoin have effect on vitamin D physiology and bone metabolism in acne patients? Dermatol Ther. 2011 Mar-Apr;24(2):291-5), however, their role (if any) in psychiatric adverse reactions is yet to be understood.

Of course no one is suggesting that the relationship between the drug and psychiatric symptoms is 100%, susceptibility appears to be limited to a minority of those using the drug, however, the authors argue that patients who experience headaches when initially taking the medication are the ones most vulnerable to other CNS effects and therefore this early symptom should be more closely monitored and considered an indication of drug incompatibility.  The article contains so much more good stuff that I simply can’t do justice to here but if you’re working with patients who have been on Isotretinoin I think this is a must-read…check it out… https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3276716/

Also worth a look for the Australian conservative perspective: https://www.australianprescriber.com/magazine/28/3/59/61/

%d bloggers like this: